Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 89, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2000, 4:41 PM EDT for Isabella County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2000, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 2, 2000, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 022041 SVRGRR MIC073-022115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 441 PM EDT WED AUG 2 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ISABELLA COUNTY IN CENTRAL MICHIGAN * UNTIL 515 PM EDT * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BEAL CITY...OR ABOUT 10 MILES WEST OF MOUNT PLEASANT...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT PLEASANT...ROSEBUSH AROUND 455 PM EDT DELWIN...SHEPHERD AROUND 505 PM EDT HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. DUKE/TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT WED AUG 2 2000 ...DRY WEATHER ON THE WAY... ONCE THE COLD FRONT CROSSES SOUTHWEST MICHIGAN THIS EVENING COOLER AND DRIER AIR MOVES IN WITH SFC HIGH PRESSURE. SFC WINDS BECOME ANTICYCLONIC AFT 06Z AND WITH THE DRY AIR (1000 TO 500 MEAN RH 30 PCT AT 12Z THU) AND NORTH WINDS TO ALMOST 700 MB... CLEARING IS NEARLY CERTAIN OVERNIGHT. WILL FCST LOWS MID TO UPPER 50S NORTH... NEAR 60 SOUTH. THURSDAY THE INVERSION HEIGHT WILL FALL TO NEAR 5000 FT SO ONLY LIMITED CU EXPECTED. SIMILAR 1000/850 TEMP AND THICKNESS IN JULY GAVE US HIGHS FROM MID TO UPPER 70S... SO WILL FCST HIGHS CLOSE TO MOS. THURSDAY NIGHT FINDS THE HIGH OVER LOWER MICHIGAN WITH MEAN 1000 TO 500 HR NEAR 25 PCT WITH LIGHT WINDS SO GOOD RADIATIONAL COOLING EXPECTED... LOWS BELOW MOS. NEXT SYSTEM COMING OVER THE TOP OF THE UPPER RIDGE WILL RESULT IN INCREASING CLOUDINESS LATER FRIDAY BUT AT THIS POINT WILL BE OPTIMISTIC AND FORECAST MOSTLY SUNNY. THICKER CLOUDS WILL MOVE IN FRIDAY NIGHT. IN SHORT TERM CAPES STILL IN THE 1500 TO 2800 RANGE OVER CWA AND FRONT JUST ABOUT TO COME THROUGH MKG AT 18Z. NVA INHIBITING CONVECTION OVER SW LWR MI BUT SFC DEWPOINTS IN LOWER TO MID 70S NEAR JXN... SO EXPECT CONVECTION TO DEVELOP EAST OF GRR LATE THIS AFTERNOON. CONVECTION OVER WI NOT MAKING ACROSS LAKE DUE TO LAKE BREEZE/NNE WINDS BEHIND FRONT SO DO NOT SEE THAT REACHING GRR AREA. THUS... WILL HAVE SCT TSTMS ERN 1/2 CWA THIS EVENING AND CLEARING EVERYWHERE OVERNIGHT. ZONES BY 400 PM. WDM EXTENDED FORECAST DISCUSSION... WILL MAINTAIN THE THEME OF THE PREVIOUS EXTENDED FORECAST... WHICH KEPT THINGS DRY UNTIL LATE SATURDAY. THE WESTERN UPPER RIDGE FLATTENS SOME DURING THE EXTENDED PERIOD... AS SHORTWAVES RIDE OVERTOP OF IT AND TRY TO DIVE INTO THE NORTHEAST US. THE UPPER FLOW LOOKS AS THOUGH IT WILL BECOME ZONAL FOR A SHORT TIME AS THE WESTERN RIDGE FLATTENS... BUT IT DOES APPEAR THAT THINGS WILL AMPLIFY ONCE AGAIN ON AND BEYOND DAY 5. IT/S DEFINITELY TOO EARLY TO CALL... BUT SOME OF THE NEW GUIDANCE SUGGESTS THE WESTERN RIDGE MAY RE-ESTABLISH ITSELF A BIT FURTHER EAST NEXT WEEK... WHICH COULD BRING SOME WARMER WEATHER OUR WAY. IN ANY EVENT... OUR MAIN PCPN CHANCES DURING THE EXTENDED WILL BE WITH THE WARM FRONT AND MOISTURE RETURN WHICH LOOKS LIKE IT WILL OCCUR LATE SATURDAY... AND WITH THE COLD FRONTAL PASSAGE WHICH LOOKS LIKE IT WILL OCCUR SUNDAY/SUNDAY NIGHT. THE MODELS ARE A BIT DIFFERENT IN THEIR INDIVIDUAL TIMING OF THINGS... BUT THE GENERAL THEME IS THE SAME. THE LATEST AVN AND CANADIAN MODELS SUGGEST A POSSIBILITY OF SOME PCPN FRIDAY NIGHT WITH THE INITIAL SURGE OF WARMER AIR AND MOISTURE... BUT WILL LEAVE THIS OUT OF THE FORECAST FOR NOW... AND TIE PCPN CHANCES TO THE MAIN WARM FRONTAL PASSAGE LATE SATURDAY. THE MRF IS SLOWEST TO PUSH THE COLD FRONT THROUGH... NOT CLEARING IT SOUTH OF THE CWFA UNTIL MONDAY MORNING. WILL TIME THINGS CLOSER TO THE CANADIAN... WHICH WOULD HAVE ANY PCPN OUT OF THE AREA BY MONDAY. TRH .GRR...NONE.
In the hours before
Special weather statement, Aug 2, 1:00 PM EDT, 3 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-031100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT WED AUG 2 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...ISOLATED SEVERE THUNDERSTORMS AREA POSSIBLE THIS AFTERNOON NORTH OF ROUTE 10 AND EAST OF INTERSTATE 69. NORTH OF ROUTE 10 THE GREATEST THREAT WILL BE UNTIL 4 PM. EAST OF INTERSTATE 69 THE MOST LIKELY TIME FOR ISOLATED SEVERE THUNDERSTORMS WOULD BE FROM 4 PM UNTIL AROUND 8 PM. THE GREATEST HAZARDS EXPECTED FROM THESE THUNDERSTORMS WOULD BE...LOCAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR... HAIL UP TO ONE INCH IN DIAMETER... AND WIND GUSTS TO 60 MPH. THE STORMS WOULD MOVE TO THE EAST AROUND 25 MPH. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHWEST MICHIGAN THIS AFTERNOON AND EARLY EVENING BUT SOUTH OF ROUTE 10 AND WEST OF INTERSTATE 69 THE GREATEST THREAT WOULD BE BRIEF HEAVY RAIN... PEA SIZE HAIL AND WIND GUSTS TO 35 MPH. THESE STORMS WILL MOVE NORTHEAST AT 25 MPH. DISCUSSION...AT NOON A COLD FRONT EXTENDED NEAR ALPENA TO JUST SOUTH OF LUDINGTON TO NEAR MILWAUKEE. THIS FRONT WILL CROSS THE STATE THIS AFTERNOON AND EARLY EVENING. AT 1230 PM THIS AFTERNOON AN AREA OF THUNDERSTORMS HAD DEVELOPED AHEAD OF THAT FRONT AND EXTENDED FROM NEAR CADILLAC TO LUDINGTON AND WAS MOVING EAST AT 20 MPH. THAT AREA OF THUNDERSTORMS WILL BE EAST OF HARRISON BY 400 PM. AS THIS FRONT CONTINUES TO MOVE THROUGH SOUTH CENTRAL LOWER MICHIGAN SCATTERED THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM BIG RAPIDS TO KALAMAZOO AFTER 200 PM. THESE STORMS WOULD MOVE ACROSS THE LANSING TO BATTLE CREEK AREA BETWEEN 3 PM AND 4 PM. ALL OF THUNDERSTORMS SHOULD OUT OF SOUTHWEST MICHIGAN BY MID EVENING. SPOTTER ACTIVATION MAY BE NECESSARY TODAY. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY... HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND THURSDAY... BRINGING DRY WEATHER THAT SHOULD LAST THROUGH LATE SATURDAY. THE NEXT CHANCE OF THUNDERSTORMS WILL RETURN SATURDAY NIGHT AND SUNDAY. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:00 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 45 min |
| Aug 2, 5:41 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 34 min |
| Aug 2, 5:31 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 29 min |
| Aug 2, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 48 min |
| Aug 2, 7:49 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.